Illinois, 2007

Hail and Damaging Winds in Illinois, May 15, 2007

May 15, 2007 · NWS LSX · 8 events in 1 county or zone

A strong cold front moved across the region from early to late afternoon triggering scattered severe thunderstorms across Adams County. Most of the wind damage occurred in the Payson and Liberty areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved across the region from early to late afternoon triggering scattered severe thunderstorms across Adams County. Most of the wind damage occurred in the Payson and Liberty areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 15, 5:35 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, May 15, 5:35 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
635 AM CDT TUE MAY 15 2007

.DISCUSSION...
OUTFLOW BOUNDARY AHEAD OF COLD FRONT IS CURRENTLY OVER NWRN MO AND
MOVING SOUTHEAST AROUND 17 KTS. TRWS HAVE REDEVELOPED JUST BEHIND
THE OUTFLOW BOUNDARY AS LOW LEVEL JET AND MOISTURE INCREASE...WITH
CAPES BETWEEN 500 AND 1000 J/KG. STILL DO NOT KNOW HOW FAR THIS
BATCH WILL MAKE IT IN THE NEXT SEVERAL HOURS...AS THE FURTHER EAST
THEY MOVE...THE MORE STABLE THE AIR WILL BE...THOUGH IN THE PAST FEW
MINUTES...MOSAIC RADAR SHOWING SOME TRW DEVELOPMENT AHEAD OF
OUTFLOW...SO IT WILL BE A WAIT AND SEE GAME.

FOR NOW...MADE MINOR AJUSTMENTS TO 12Z TO 18Z POP GRIDS...WITH
ACTIVITY REMAINING OVER CENTRAL AND NE MO/WC IL THRU 15Z...THEN
SLOWLY SLIDE SE INTO METRO AREA BY 18Z. WILL SEE BEST CHANCES OF
TRWS WITH MAIN FRONT...THAT WILL SLIDE INTO FAR NWRN PTNS BY
15Z...STL METRO AREA AROUND 21Z AND EXIT CWA BY 03Z TONIGHT. SPC HAS
MAJORITY OF CWA IN SLGT RISK FOR TODAY...WITH MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS. AS FOR TEMPS...LOW TO MID 70S FAR W
AND NW PTNS TO LOW 80S SE PTNS.

BY TONIGHT...STRONG RIDGE OF HIGH PRESSURE TO BUILD IN PUSHING
SYSTEM TO THE SOUTH. WITH SLIGHTLY SLOWER MOVEMENT OF FRONT AND
RIDGE BEHIND IT...UPPED POPS TO SLGHT CHANCES FOR AREAS BETWEEN
QUINCY AND JEFF CITY...WITH BEST POPS IN FAR SE PTNS THROUGH 06Z.
LOW TEMPS WILL BE IN THE UPPER 40S TO MID 50S AS COOLER DRIER
WEATHER MOVES IN.

FOR WEDNESDAY...SOME CONCERN ABOUT SECONDARY SHORTWAVE ROTATING
AROUND UPPER LOW AND SINKING SOUTH OVER IL WED AFTERNOON AND NIGHT.
KEPT SILENT 20 POPS FOR NORTHERN PTNS OF CWA FOR WED
AFTERNOON...THEN KEEP REST OF FORECAST PERIOD DRY. IN THE
MEANTIME...MORE SEASONABLE TEMPS TO TAKE HOLD OF REGION...WITH HIGHS
IN THE 70S AND LOWS IN THE 40S AND 50S.

BYRD

&&

.AVIATION...
FOR THE 12Z TAFS...
OUTFLOW BOUNDARY HAS BEEN MOVING EWD ACROSS NRN MO ALL NIGHT...AND
SHOULD MOVE ACROSS KUIN BETWEEN 12-13Z CAUING THE WIND TO VEER
WLY. HAVE ADDED TSRA AT KUIN 13-16Z WITH VRB GUSTS TO ACCOUNT FOR
TSRA CURRENTLY MOVING ACROSS NERN MO. THIS FIRST COMPLEX OF TSRA
SHOULD MOVE NE OF THE AREA BY MID MORNING. ADDITIONAL TSRA ARE
EXPECTED TO DEVELOP OVER CNTRL MO AROUND 18Z THAT WILL POSSIBLY EVOLVE
INTO A LINE OF TSRA THAT WILL MOVE INTO KSTL/KSUS BY 22Z. TSRA MAY
BRING TEMPORARY MVFR/POSSIBLY IFR CONDITIONS. WILL ALSO HAVE A
PERIOD OF BKN020-030 CIGS THIS EVENING BEFORE IMPROVING LATER
TONIGHT.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 15, 2:56 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
356 AM CDT TUE MAY 15 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
356 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AS A STRONG COLD FRONT MOVES ACROSS
THE REGION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...MAINLY SOUTHEAST OF MOBERLY MISSOURI TO QUINCY
ILLINOIS LINE. PENNY SIZE HAIL AND LOCALLY DAMAGING WIND GUSTS
WILL BE THE THREATS FROM ANY THUNDERSTORMS THAT MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
MISSOURI RIVER. PLEASE REFER TO FLOOD SPECIFIC PRODUCTS FOR
FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

BYRD

The radar

The St Louis radar (KLSX), 134 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Adams

When
May 15, 10:00 AM CST
Where
Adams County, Payson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.820, -91.250

Thunderstorm Wind, Adams

When
May 15, 10:40 AM CST
Where
Adams County, Quincy
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
39.930, -91.400

Power lines were reported down at 5 locations in Quincy.

Thunderstorm Wind, Adams

When
May 15, 10:42 AM CST
Where
Adams County, Payson
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.820, -91.250

Thunderstorm winds downed a couple of trees and power lines.

Thunderstorm Wind, Adams

When
May 15, 10:45 AM CST
Where
Adams County, 1 mi N of Payson
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.834, -91.250

Thunderstorm winds blew the roof off a barn north of Payson.

Thunderstorm Wind, Adams

When
May 15, 10:50 AM CST
Where
Adams County, 2 mi NE of Liberty
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.890, -91.073

Thunderstorm winds blew the door off a barn, damaged a cattle gate, and scattered lawn ornaments at a farm northeast of Payson.

Thunderstorm Wind, Adams

When
May 15, 10:52 AM CST
Where
Adams County, 1 mi NE of Liberty
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.880, -91.087

Thunderstorm winds damaged a machine shed at a farm northeast of Payson.

Thunderstorm Wind, Adams

When
May 15, 10:55 AM CST
Where
Adams County, Liberty
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.870, -91.100

Thunderstorm winds uprooted a couple of trees, broke large branches, and downed some power lines. Several windows at the elementary school were broken by flying debris.

Hail, Adams

When
May 15, 10:55 AM CST
Where
Adams County, Liberty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -91.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35656, 35657, 35658, 35659, 35660, 35661, 35662, 35664.